advertisement
Question
Posted by: Darren | 2011/01/17

Hyperthyroidism

Hi cyberdoc.

I am a male and was now diagnosed with primary hyperthyroidism.

I have not yet been scanned and treated but am getting that done this week.

I was also tested for testosterone level. It was a reading of 136. That seems to be low.

Is the testosterone affected by the hyperthyroidism?

Thanks Doc.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Hallo Darren
Yes the thyroid function has an effect on the sex hormone levels. The high thyroid hormone levels causes low levels of available ("free" or "active") testosterone, although the total testosterone levels may be higher than normal. The rest ("inactive" or "bound") testosterone is bound to a carrier protein in the blood called sex hormone binding globulin (SHBG), which increases in hyperthyroidism. It will correct with treatment.
Dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Darren | 2011/01/19

Thank you for the advice doctor.

My thyroid is really enlarged but I''m onto the treatment now.

Meds to alleviate it, n then radiocative iodine, followed by thyroid hormone replacement likely lifelong.

Reply to Darren
Posted by: Cyberdoc | 2011/01/17

Hallo Darren
Yes the thyroid function has an effect on the sex hormone levels. The high thyroid hormone levels causes low levels of available ("free" or "active") testosterone, although the total testosterone levels may be higher than normal. The rest ("inactive" or "bound") testosterone is bound to a carrier protein in the blood called sex hormone binding globulin (SHBG), which increases in hyperthyroidism. It will correct with treatment.
Dr Bets

Reply to Cyberdoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement